North Dakota, 2011

Damaging Wind and Heavy Rain in North Dakota, July 26, 2011

July 26, 2011 · NWS BIS · 3 events in 2 counties and zones

An extensive area of low clouds which persisted well into the afternoon prevented a much larger outbreak of severe weather from occurring over west and central North Dakota during the afternoon and evening of July 26th. Only one report of a severe thunderstorm wind gust was received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

An extensive area of low clouds which persisted well into the afternoon prevented a much larger outbreak of severe weather from occurring over west and central North Dakota during the afternoon and evening of July 26th. Only one report of a severe thunderstorm wind gust was received. Severe Thunderstorm Watch number 688 and Tornado Watch number 689 were in effect for this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 26, 6:07 AM CST, 2 hours 53 minutes earlier.

Area forecast discussion, Jul 26, 6:07 AM CST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
707 AM CDT TUE JUL 26 2011

.UPDATE...ADJUSTED THE HOURLY GRIDS TO ACCOUNT FOR THE CURRENT
OBS/TRENDS.

&&

.DISCUSSION...NOT TOO MANY CHANGES ARE PLANNED FOR THIS UPDATE.
ELEVATED CONVECTION CONTINUES TO MOVE ACROSS NORTHEASTERN MONTANA
AND SHOULD BEGIN TO ENTER NORTHWESTERN NORTH DAKOTA LATER THIS
MORNING. THIS ACTIVITY SHOULD REMAIN BELOW SEVERE LIMITS.

SURFACE LOW PRESSURE IS ENTERING EXTREME SOUTHEASTERN MONTANA THIS
MORNING. SEVERE WEATHER IS STILL ANTICIPATED ACROSS SOUTH CENTRAL
NORTH DAKOTA AND THE JAMES RIVER VALLEY THIS AFTERNOON AS THIS LOW
MOVES ACROSS THE STATE. THE CURRENT FORECAST REFLECTS THIS THREAT
WELL SO NO NEED TO MODIFY THE FORECAST AT THIS TIME.

&&

.AVIATION...CHANGES TO LATEST TAF ISSUANCE INCLUDE THE
POSSIBILITY OF THUNDER NEAR KISN EARLY IN THE TERM...AND
THUNDERSTORMS CHANCES ACROSS THE ENTIRE FORECAST AREA THIS
AFTERNOON AND EVENING. HAVE ALSO ADDED PERIODS OF MVFR CEILINGS
DURING AND AFTER PRECIPITATION.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NDZ003>005-011>013-
019>023-025-034>037-042-045>048-050-051.

&&

TM...UPDATE
BPN...AVIATION
Hazardous weather outlook, Jul 26, 3:47 AM CST, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
447 AM CDT TUE JUL 26 2011

NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051-271000-
RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-MERCER-OLIVER-
MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-
GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
447 AM CDT TUE JUL 26 2011 /347 AM MDT TUE JUL 26 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A SIGNIFICANT SEVERE THUNDERSTORM OUTBREAK IS POSSIBLE ACROSS
CENTRAL NORTH DAKOTA TODAY. WHILE THUNDERSTORMS ARE LIKELY ACROSS
NORTH CENTRAL NORTH DAKOTA THIS MORNING...WITH A CHANCE ACROSS THE
REMAINING CENTRAL PORTIONS OF THE STATE...OF GREATER CONCERN IS
THIS AFTERNOON AND EVENING.

SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ACROSS
CENTRAL NORTH DAKOTA...LIKELY TO FIRST INITIATE ACROSS THE FAR
SOUTH CENTRAL...AND THEN ACROSS THE REMAINING CENTRAL PORTIONS OF
THE STATE...WITH STORMS CONTINUING INTO THE EVENING. WHILE LARGE
HAIL...DAMAGING WINDS AND A TORNADO OR TWO WILL BE POSSIBLE ACROSS
MUCH OF CENTRAL NORTH DAKOTA...THE SOUTH CENTRAL AND JAMES RIVER
VALLEY ARE OF PARTICULAR CONCERN. ALL INDICATIONS POINT TO
A POTENTIALLY DANGEROUS SEVERE THUNDERSTORM SCENARIO IN THESE
AREAS...WITH LARGE HAIL GREATER THAN TWO INCHES IN
DIAMETER...DAMAGING WINDS IN EXCESS OF 75 MPH AND THE POSSIBILITY
OF LARGE AND LONG TRACK TORNADOES. THOSE ACROSS SOUTH CENTRAL
NORTH DAKOTA AND THE JAMES RIVER VALLEY SHOULD PAY PARTICULAR
ATTENTION TO WEATHER UPDATES THROUGHOUT THE DAY AS A HEIGHTENED
RISK FOR SIGNIFICANT SEVERE WEATHER...ESPECIALLY TORNADOES...IS
EXPECTED THIS AFTERNOON AND EVENING.

HEAVY RAINFALL WHICH MAY LEAD TO FLASH FLOODING IS ALSO LIKELY
ACROSS MUCH OF CENTRAL NORTH DAKOTA THIS AFTERNOON AND EVENING. A
FLASH FLOOD WATCH IS IN EFFECT THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE NEXT BEST CHANCE FOR THUNDERSTORMS IS THURSDAY AND FRIDAY
NIGHT ACROSS CENTRAL NORTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY AND TONIGHT. REPORT
SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.

NDZ001-002-009-010-017-018-031>033-040-041-043-044-271000-
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY-
BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
447 AM CDT TUE JUL 26 2011 /347 AM MDT TUE JUL 26 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY ACROSS NORTHWEST NORTH DAKOTA THIS
MORNING...WITH A SLIGHT CHANCE FOR THUNDERSTORMS THIS AFTERNOON
ACROSS ALL OF WESTERN NORTH DAKOTA. A FEW OF THESE STORMS MAY BE
SEVERE WITH LARGE HAIL AND DAMAGING WINDS ACROSS THE FAR
NORTHWEST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE NEXT BEST CHANCE FOR THUNDERSTORMS IS THURSDAY AND FRIDAY
NIGHT ACROSS WESTERN NORTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON ACROSS NORTHWEST
NORTH DAKOTA.

AYD

In the hours before

Special weather statement, Jul 26, 4:46 AM CST, 4 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
546 AM CDT TUE JUL 26 2011

NDZ020-022-023-025-034>037-042-045>048-050-051-261700-
OLIVER-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-
GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
INCLUDING THE CITIES OF...CENTER...MCCLUSKY...HARVEY...
CARRINGTON...MANDAN...BISMARCK...STEELE...JAMESTOWN...ELGIN...
FORT YATES...LINTON...NAPOLEON...EDGELEY...ASHLEY...OAKES
546 AM CDT TUE JUL 26 2011 /446 AM MDT TUE JUL 26 2011/

...SIGNIFICANT SEVERE WEATHER OUTBREAK POSSIBLE ACROSS SOUTH
CENTRAL NORTH DAKOTA AND THE JAMES RIVER VALLEY TODAY...

THE STORM PREDICTION CENTER HAS ISSUED A MODERATE RISK FOR SEVERE
THUNDERSTORMS TODAY ACROSS SOUTH CENTRAL NORTH DAKOTA AND THE
JAMES RIVER VALLEY.

SEVERE THUNDERSTORMS ARE EXPECTED TO RAPIDLY DEVELOP THIS
AFTERNOON ACROSS CENTRAL NORTH DAKOTA...LIKELY TO FIRST INITIATE
ACROSS THE FAR SOUTH CENTRAL...AND THEN ACROSS THE REMAINING
CENTRAL PORTIONS OF THE STATE. SEVERE THUNDERSTORMS ARE LIKELY TO
CONTINUE INTO THE EVENING. WHILE LARGE HAIL...DAMAGING WINDS AND
A TORNADO OR TWO WILL BE POSSIBLE ACROSS MUCH OF CENTRAL NORTH
DAKOTA...THE SOUTH CENTRAL AND JAMES RIVER VALLEY ARE OF
PARTICULAR CONCERN. ALL INDICATIONS POINT TO A POTENTIALLY
DANGEROUS SEVERE THUNDERSTORM SCENARIO IN THESE AREAS...WITH LARGE
HAIL GREATER THAN TWO INCHES IN DIAMETER...DAMAGING WINDS IN
EXCESS OF 75 MPH AND THE POSSIBILITY OF LARGE AND LONG TRACK
TORNADOES. THOSE ACROSS SOUTH CENTRAL NORTH DAKOTA AND THE JAMES
RIVER VALLEY SHOULD PAY PARTICULAR ATTENTION TO WEATHER UPDATES
THROUGHOUT THE DAY AS A ELEVATED RISK FOR SIGNIFICANT SEVERE
WEATHER...ESPECIALLY TORNADOES...IS EXPECTED THIS AFTERNOON AND
EVENING.

HEAVY RAINFALL WHICH MAY LEAD TO FLASH FLOODING IS ALSO LIKELY
ACROSS MUCH OF CENTRAL NORTH DAKOTA THIS AFTERNOON AND EVENING. A
FLASH FLOOD WATCH IS IN EFFECT THROUGH TONIGHT.

AYD
Special weather statement, Jul 26, 8:30 AM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
930 AM CDT TUE JUL 26 2011

NDZ010-017-018-021-261530-
DUNN-MCKENZIE-MCLEAN-MOUNTRAIL-
930 AM CDT TUE JUL 26 2011

...SPECIAL WEATHER STATEMENT...

AT 929 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME EAST CENTRAL MCKENZIE COUNTY...
MOVING NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL...WINDS GREATER THAN 30 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS CAN BE EXPECTED WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  SKUNK CREEK BAY RECREATION AREA...
  POUCH POINT RECREATION AREA...              4 BEARS LODGE...
  NEW TOWN...           PARSHALL BAY RECREATION AREA...
  DEEP WATER CREEK RECREATION AREA...         VAN HOOK PARK...
  RAUB...               PARSHALL...           RAUB...
  PLAZA...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

HEINERT
Special weather statement, Jul 26, 8:47 AM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
947 AM CDT TUE JUL 26 2011

NDZ009-261545-
WILLIAMS-
947 AM CDT TUE JUL 26 2011

...SPECIAL WEATHER STATEMENT...

AT 942 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL WILLIAMS COUNTY...MOVING EAST AT 35
MPH.

NICKEL SIZE HAIL...WINDS GREATER THAN 30 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  SPRING BROOK...       EPPING...             ALAMO...
  WHEELOCK...           CORINTH...            RAY...
  TIOGA...              MCGREGOR...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

HEINERT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Mountrail

When
July 26, 9:00 AM CST to 4:00 PM CST
Where
Mountrail County, 3.32 mi NNW of Stanley
Reported by
COOP Observer
Coordinates
48.360, -102.420

A rainfall total of 2.01 inches was reported.

Heavy Rain, Dickey

When
July 26, 6:30 PM CST to 7:30 PM CST
Where
Dickey County, 0.84 mi SE of Fullerton
Reported by
COOP Observer
Coordinates
46.160, -98.410

A heavy rain amount of 2.7 inches falling in one hour was reported. There was no report of flooding.

Thunderstorm Wind, Dickey

When
July 26, 6:50 PM CST to 6:55 PM CST
Where
Dickey County, 0.69 mi N of Ludden
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
46.010, -98.130

The strong winds blew down several tree branches.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2011Every state in 2011This day in weather historyWarnings in North Dakota, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331768, 331770, 331769.